Alert archive / Idaho / Wind Chill Warnings in 2024
Wind Chill Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this wind chill warning at Jan 14, 2024, 1:47 PM MST for 4 counties in Idaho. It took effect at Jan 15, 2024, 2:00 AM MST. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 14, 2024, 1:47 PM MST (20:47 UTC)
- In effect from
- Jan 15, 2024, 2:00 AM MST
- Expired
- Jan 15, 2024, 11:00 AM MST
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Butte County, ID, Clark County, ID, Fremont County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 112 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 15, 8:40 AM MST | SNOW 4 | 2 N Macks Inn, ID | New snow since 2 PM yesterday (1/14). Station Elevation: 6422 ft. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WWUS45 KPIH 142047 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 147 PM MST Sun Jan 14 2024 IDZ066-067-151800- /O.UPG.KPIH.WC.A.0002.240115T0900Z-240115T1600Z/ /O.NEW.KPIH.WC.W.0002.240115T0900Z-240115T1800Z/ Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands- Including the cities of Island Park, Kilgore, Dubois, Spencer, Edie School, and Small 147 PM MST Sun Jan 14 2024 ...WIND CHILL WARNING IN EFFECT FROM 2 AM TO 11 AM MST MONDAY... * WHAT...Dangerously cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Montana Divide, Beaverhead Highlands, Centennial Mountains, including but not limited to Island Park, Kilgore, Dubois, Spencer, and Small. * WHEN...From 2 AM to 11 AM MST Monday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
2 follow-up statements
606 WWUS45 KPIH 151144 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 444 AM MST Mon Jan 15 2024 IDZ066-067-152200- /O.NEW.KPIH.WC.W.0003.240116T0700Z-240116T1600Z/ /O.CON.KPIH.WC.W.0002.000000T0000Z-240115T1800Z/ Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands- Including the cities of Island Park, Kilgore, Dubois, Spencer, Edie School, and Small 444 AM MST Mon Jan 15 2024 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM THIS MORNING... ...SECOND WIND CHILL WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM TUESDAY MORNING... * WHAT...Dangerously cold wind chills as low as 30 below zero. * WHERE...The Beaverhead Lemhi highlands, Centennial Mountains, and Island Park region, including but not limited to Dubois, Monida Pass, Island Park, Raynolds Pass, and Targhee Pass. * WHEN...Until 11 AM this morning, and again from midnight tonight to 9 AM Tuesday morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ IDZ052-053-062>065-152200- /O.NEW.KPIH.WC.W.0003.240116T0700Z-240116T1600Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Blackfoot Mountains- Caribou Range-Big Hole Mountains-Teton Valley- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Grace, Soda Springs, Henry, Bone, Wayan, Swan Valley, Victor, Ashton, Tetonia, and Driggs 444 AM MST Mon Jan 15 2024 ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM TUESDAY MORNING... * WHAT...Dangerously cold wind chills as low as 25 below zero. * WHERE...The Arco Desert, Upper Snake Plain, Teton Valley, Big Hole Mountains, Blackfoot Mountains, and Caribou Range, including but not limited to Craters of the Moon, Idaho National Laboratory, Mud Lake, St. Anthony, Rexburg, Rigby, Idaho Falls, Ammon, Bancroft, Grace, Soda Springs, Ashton, Driggs, Victor, Swan Valley, and Wayan. * WHEN...From midnight tonight to 9 AM Tuesday morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
812 WWUS45 KPIH 151757 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 1057 AM MST Mon Jan 15 2024 IDZ066-067-160500- /O.EXP.KPIH.WC.W.0002.000000T0000Z-240115T1800Z/ /O.CON.KPIH.WC.W.0003.240116T0700Z-240116T1600Z/ Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands- Including the cities of Island Park, Kilgore, Dubois, Spencer, Edie School, and Small 1057 AM MST Mon Jan 15 2024 ...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST TUESDAY... * WHAT...Dangerously cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...The Beaverhead Lemhi highlands, Centennial Mountains, and Island Park region, including but not limited to Dubois, Monida Pass, Island Park, Raynolds Pass, and Targhee Pass. * WHEN...From midnight tonight to 9 AM MST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ IDZ052-053-062>065-160500- /O.CON.KPIH.WC.W.0003.240116T0700Z-240116T1600Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Blackfoot Mountains- Caribou Range-Big Hole Mountains-Teton Valley- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Grace, Soda Springs, Henry, Bone, Wayan, Swan Valley, Victor, Ashton, Tetonia, and Driggs 1057 AM MST Mon Jan 15 2024 ...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST TUESDAY... * WHAT...Dangerously cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...The Arco Desert, Upper Snake Plain, Teton Valley, Big Hole Mountains, Blackfoot Mountains, and Caribou Range, including but not limited to Craters of the Moon, Idaho National Laboratory, Mud Lake, St. Anthony, Rexburg, Rigby, Idaho Falls, Ammon, Bancroft, Grace, Soda Springs, Ashton, Driggs, Victor, Swan Valley, and Wayan. * WHEN...From midnight tonight to 9 AM MST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Jan 14, 11:35 AM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jan 14, 11:35 AM MST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 1135 AM MST Sun Jan 14 2024 .UPDATE...A quick update to account for the cancellation of what remained of the Winter Storm Warning in parts of the Southeastern Highlands. Conditions have improved in this area and while some light snow will continue on and off through the rest of today and tonight, accumulations at the lower elevations are expected to be below 2 inches with 3 to 6 inches on the ridges. AMM && .PREV DISCUSSION... /issued 308 AM MST Sun Jan 14 2024/ SHORT TERM...SUNDAY and MONDAY... Lingering snow is occurring in northerly flow aloft with an exiting system. Expect another 1 to 3 inches of snow mainly in our Southeast Highlands through mid to late morning. Will drop all winter weather advisories and winter storm warnings in the Snake Plain and western areas in the next hour. Will leave out the winter storm warnings in the Southeast Highlands through late morning. Expect below normal temperatures today and Monday, 10 to 15 degrees below normal. There will be lingering light snow flurries across mainly our Eastern Highlands and eastern benches of the Snake Plain today and Monday morning with northerly flow into the area and lingering moisture. With very cold air spilling over the Montana Divide have issued a Wind Chill Watch for Monday morning for the Beaverhead Highlands and the Centennial Mountains/Island Park regions. Even more of our northern areas will likely be impacted by very low wind chills on Tuesday morning. TW LONG TERM...TUESDAY THROUGH NEXT SUNDAY... Tue AM remains the coldest morning in the forecast, with actual temperatures near to below zero and wind chills largely ranging from 15 to 25 below zero courtesy of some clearing (and despite light winds overall). This may necessitate another Wind Chill Warning from the Arco Desert and Idaho Falls region north and east. Otherwise, Tue will be quiet and serve as a break between systems. Our next system is still on track to arrive Wed AM and continue into at least early Thu, and still looks like an advisory-level event with 3-8 inches across most of our mntns, 1-3 inches in the ern Magic Valley/Snake Plain, and less than an inch in the valleys of the ern Central Mntns into the Mud Lake and Dubois region. The spread between the NBM 10th percentile and 90th percentile is starting to close a bit, largely driven by the 10th percentile increasing, which gives some more credence to this system being a bonafide thing compared to a rather weak response in yesterday's 500mb cluster analysis. The 00z analysis today now features an elongated east-west corridor of troughing near and north of our forecast area on all clusters (so some improvement here as well) while all long-range deterministic solutions continue to advertise some low pressure phasing along the PacNW coast and organized moisture working east into our region before weakening as it enters the Plains. It really looks like upper-level support for this feature will be weakening with time, so some uncertainty continues with this next system, and we continue to watch all the moving parts in the model guidance. Thu into next weekend features a modest warming trend (sending highs about 5-10 degrees above climo topping out in the mid to upper 30s), with perhaps some light snow showers continuing in a NW flow regime that perhaps transitions to modest ridging with time. QPF looks quite light for this period beyond Thu AM. 01 AVIATION... Snow is forecast to end from west to east between 10-13z/3-6am this AM, leaving plenty of moisture in place in the form of low stratus, with fog potentially joining the mix tonight into Mon AM. Improvements to cigs may be quite modest during the day today and generally remain MVFR, before thickening and lowering again tonight. Moist NW flow may also generate some snow shower activity post- system tonight into Mon, at least for KDIJ, with low confidence on whether this activity might affect KIDA and KPIH as well. 01 T && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Chill Watch from late tonight through Monday morning for IDZ066-067. &&
In the hours before
Local storm report, Jan 14, 8:24 AM MST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
824 AM MST Sun Jan 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow 7 SE Pocatello 42.80N 112.39W
01/14/2024 E4.0 inch Bannock ID Public
New snow overnight. Reported via NWS
Pocatello Facebook page.
&&
AMLocal storm report, Jan 14, 8:41 AM MST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
841 AM MST Sun Jan 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Snow 1 N Malta 42.33N 113.37W
01/14/2024 E4.8 inch Cassia ID Public
New snow overnight. Reported via NWS
Pocatello Facebook page.
&&
AMLocal storm report, Jan 14, 8:46 AM MST, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Pocatello ID
846 AM MST Sun Jan 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM Snow 11 SE Rockland 42.42N 112.82W
01/14/2024 M4.0 inch Power ID Cocorahs
New snow overnight. Station Elevation: 4983
ft.
&&
AMLocal storm report, Jan 14, 8:51 AM MST, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
851 AM MST Sun Jan 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Snow 1 ENE Inkom 42.80N 112.23W
01/14/2024 M4.0 inch Bannock ID Public
New snow overnight. Reported via NWS
Pocatello social media.
&&
AMLocal storm report, Jan 14, 9:14 AM MST, 4 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
914 AM MST Sun Jan 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Snow 1 SW Burley 42.53N 113.80W
01/14/2024 M5.5 inch Cassia ID Public
New snow overnight. Reported via NWS
Pocatello Facebook page.
&&
AMLocal storm report, Jan 14, 9:18 AM MST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
918 AM MST Sun Jan 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM Snow 1 SSE Rupert 42.61N 113.67W
01/14/2024 E9.0 inch Minidoka ID Public
New snow overnight.
&&
AMThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 3:58 AM MST | Wind Chill Watch | PIH | Butte, Clark, Fremont, Teton | 10 hr |
Nearby
Wind Chill Warnings in Idaho, 2024Every wind chill warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.